CNN Tells One Side of BENGAY-Related Tragedy
CNN â€śAmerican Morningâ€ť co-host John Roberts conducted an interview with the mother of a
The broadcast did not mention other possible factors involved in the teenâ€™s death, and only provided a short statement from Bengay manufacturer Johnson & Johnson Consumer Companies, Inc. (NYSE: JNJ).
â€śI think that it should be given by prescription so limited amounts are given out, limited amounts at a time. So, if someone is using it too much, it is monitored by a physician,â€ť said Alice-Lynn Newman.
Medical examiners said Newmanâ€™s daughter Arielle died on April 3 from the combination of the overuse of methyl salicylate, an anti-inflammatory found in Bengay and Icy Hot.
Newman told Roberts that her daughter did not overuse anti-inflammatory products â€“ yet she advocated restricting sale to prescription only in order to prevent overuse of the product.
â€śIn addition to the cream, [Arielle] Newman was using adhesive pads containing the anti-inflammatory, plus an unspecified third product containing the chemical,â€ť according to an AP report.
Roberts did ask Alice-Lynn Newman about the unspecified third product that may have contributed to the tragedy, but she insisted the pads did not contain the same medication and did not comment on the third product.
The anchor did not bring up possible contributing factors that were mentioned in a June 10 CBS â€śEvening Newsâ€ť story. Nor did CNN include any medical experts on the show.
CBS reported that the medical examiner found six times the safe level of methyl salicylate, and that the girlâ€™s heightened metabolic rate might have had something to do with her death. The program also reported that Arielle Newman had recently sought medical attention for health concerns related to her sport.
â€śArielleâ€™s body was likely to be absorbing more salicylate because of strenuous exercise,â€ť said CBS correspondent Randall Pinkston.
A sports medicine specialist told CBS that if oral medications were also being taken it could have lead to poisoning.
Roberts did point out the product has been on the market since 1898 and it is safe and effective when used as directed according to the productâ€™s label, which includes a warning label.